Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 138, NWS Duluth, MN

August 27, 2007Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 27, 2007, 6:12 PM CDT for Carlton County, Saint Louis County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2007, 6:12 PM CDT (23:12 UTC)
Expired
Aug 27, 2007, 6:49 PM CDT
In force
37 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Carlton County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 39 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:06 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 27, 6:06 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE DULUTH MN
606 PM CDT MON AUG 27 2007

.MESOSCALE UPDATE...

...CONCERNING INTENSE HP SUPERCELL LOCATED OVER AITKIN COUNTY...

LATEST VOLUMETRIC REFLECTIVITY/VELOCITY DATA FROM KDLH INDICATE THAT
THE STORM OVER AITKIN COUNTY..NEAR BIG SANDY LAKE..HAS BECOME A AN
INTENSE HP SUPERCELL WITH 70 DBZ ECHO UP TO 33 KFT AGL AND A BWER
CAPPED BY 60+ DBZ ECHO AT NEARLY 36 KFT. THIS INDICATES A GIANT HAIL
THREAT WITH THIS STORM.  BASEBALL SIZE HAIL JUST REPORTED AT BIG
SANDY LAKE.

AT ITS CURRENT MOVEMENT..THIS STORM WILL MOVE TO THE FLOODWOOD AND
GOWAN AREA..AND EVENTUALLY HIGHWAY 53 BETWEEN CANYON AND
INDEPENDENCE. THIS STORM APPEARS ELEVATED DUE TO THE STILL NORTHEAST
MOVEMENT..BUT WE WILL NEED TO MONITOR THIS STORM CLOSELY FOR A RIGHT
TURN..INDICATIVE OF THE STORM BECOMING MORE SURFACE BASED.  IF SUCH
A RIGHT TURN WERE TO OCCUR..IT WOULD ALSO BRING THIS STORM MUCH
CLOSER TO THE DULUTH AREA PROPER.
 MILLER
Hazardous weather outlook, Aug 27, 4:00 AM CDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
400 AM CDT MON AUG 27 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-280900-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
400 AM CDT MON AUG 27 2007

...SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE MAIN HAZARDS WILL BE VERY LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADOES ARE ALSO POSSIBLE TO THE LEFT OF A LINE FROM
WALKER...TO DEER RIVER...AND DULUTH MINNESOTA...TO SOLON
SPRINGS...HAYWARD...AND SARONA WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS CONTINUES ON TUESDAY IN PINE COUNTY
MINNESOTA...AS WELL AS NORTHWEST WISCONSIN. THE NEXT CHANCE OF
THUNDERSTORMS IS NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

GSF

In the hours before

Local storm report, Aug 27, 6:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
605 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             7 N MCGREGOR            46.71N 93.31W
08/27/2007  M2.75 INCH       AITKIN             MN   TRAINED SPOTTER

            BASEBALL HAIL AT BIG SANDY LAKE, COVERING THE GROUND

0600 PM     HAIL             8 N MCGREGOR            46.72N 93.31W
08/27/2007  M1.75 INCH       AITKIN             MN   TRAINED SPOTTER

            HAIL BROKE WINDSHIELD OF CAR

&&

TLONKA

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:57 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing63 min
Aug 27, 4:54 PM CDTSevere Thunderstorm WarningDLHItasca51 min
Aug 27, 4:58 PM CDTSevere Thunderstorm WarningDLHCrow Wing47 min
Aug 27, 5:05 PM CDTSevere Thunderstorm WarningDLHCass25 min
Aug 27, 5:28 PM CDTSevere Thunderstorm WarningDLHAitkin62 min
Aug 27, 5:33 PM CDTSevere Thunderstorm WarningDLHCass57 min
Aug 27, 5:46 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis59 min
Aug 27, 6:44 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.